Alert archive / Kansas / Wind Chill Advisories in 2008
Wind Chill Advisory 3, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Dec 20, 2008, 3:22 PM CST for 17 counties in Kansas. It took effect at Dec 21, 2008, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2008, 3:22 PM CST (21:22 UTC)
- In effect from
- Dec 21, 2008, 12:00 AM CST
- Expired
- Dec 21, 2008, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KTOP 202122 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CST SAT DEC 20 2008 ...BITTERLY COLD ARCTIC AIR TO PRODUCE DANGEROUS WIND CHILLS... .ARCTIC HIGH PRESSURE BUILDING INTO NORTH CENTRAL AND NORTHEAST KANSAS WILL BRING BITTERLY COLD TEMPERATURES TO THE AREA TONIGHT THROUGH SUNDAY. NORTH WINDS WILL COMBINE WITH THE VERY COLD TEMPERATURES TO PRODUCE WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO. KSZ008>012-020>024-026-034>036-038>040-211100- /O.NEW.KTOP.WC.Y.0003.081221T0600Z-081221T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-WABAUNSEE- SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE 322 PM CST SAT DEC 20 2008 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY. NORTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH BITTERLY COLD TEMPERATURES TO PRODUCE WIND CHILL READINGS OF 15 TO 20 BELOW ZERO TONIGHT THROUGH MID DAY SUNDAY. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. $$
2 follow-up statements
000 WWUS43 KTOP 211045 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 445 AM CST SUN DEC 21 2008 ...BITTERLY COLD ARCTIC AIR AFFECTING THE AREA... .ARCTIC HIGH PRESSURE WILL BRING BITTERLY COLD TEMPERATURES TO THE AREA THROUGH MONDAY. FOR TODAY...NORTH WINDS WILL COMBINE WITH THE VERY COLD TEMPERATURES TO PRODUCE WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO. KSZ008>012-020>024-026-034>036-038>040-211800- /O.CON.KTOP.WC.Y.0003.000000T0000Z-081221T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-WABAUNSEE- SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE 445 AM CST SUN DEC 21 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. NORTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH BITTERLY COLD TEMPERATURES TO PRODUCE WIND CHILL READINGS OF 15 TO 20 BELOW ZERO TONIGHT THROUGH MID DAY SUNDAY. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. $$
000 WWUS43 KTOP 211751 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1151 AM CST SUN DEC 21 2008 KSZ008>012-020>024-026-034>036-038>040-211900- /O.EXP.KTOP.WC.Y.0003.000000T0000Z-081221T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-WABAUNSEE- SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE 1151 AM CST SUN DEC 21 2008 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... THE WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY. TEMPERATURES HAVE RISEN INTO THE SINGLE DIGITS TO AROUND 10 DEGREES BY LATE MORNING. THE COMBINATION OF TEMPERATURE AND WIND THIS AFTERNOON WILL CREATE WIND CHILL READINGS OF 5 TO 12 BELOW ZERO THROUGH THE REMAINDER OF THE DAY. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 20, 11:30 AM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Dec 20, 11:30 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1130 AM CST SAT DEC 20 2008 .UPDATE... UPDATED FOR THE 18Z TAFS...AND FOR MINOR EDITS TO TEMPERATURE... POP...AND WEATHER GRIDS. && .DISCUSSION... TWEAKED TEMPERATURES TODAY DOWN A FEW DEGREES TODAY FOLLOWING QUICK PASSAGE OF THE COLD FRONT THIS MORNING...AND TEMPERATURES IN THE TEENS ALREADY FILTERING INTO THE FORECAST AREA. AMENDED TEMP GRIDS TO BETTER REFLECT THE EXPECTED FALLING TEMPS THROUGH THE AFTERNOON AND EVENING. COOLER COLUMN TEMPS INFER ANY LIGHT PRECIP THAT FALLS WILL BE IN THE FORM OF SNOW...VERIFIED BY PERIOD OF -SN AT CNK/MHK...SO REMOVED FREEZING DRIZZLE MENTION AND LEFT FLURRIES. && .AVIATION... MVFR CIGS TO HOLD THROUGH THE EARLY PART OF THE 18Z TAF PERIOD. -SN WILL TAPER OFF AT MHK WITHIN THE FIRST HOUR OF ISSUANCE...BUT TOP/FOE SHOULD SEE -SHSN THE FIRST HOUR OR TWO OF THE PERIOD. CIGS CLEARING QUICKLY OUT WEST AS DRY AIR STARTS TO WORK IN...AND EXPECT VFR CIGS TO MOVE IN AT MHK BETWEEN 19 AND 20Z...THEN TOP/FOE CLOSER TO 22Z. GUSTY NORTHWESTERLY WINDS WILL PREVAIL THROUGH THE AFTERNOON...AND SLACKEN SLIGHTLY LATER TONIGHT. RIDGE AXIS BUILDS IN BY SUNDAY MORNING. MAY SEE MID-CLOUD CIG BUILD IN BY MORNING...BUT SKIES WILL OTHERWISE BE CLEAR OVERNIGHT. LUNDE && PREV DISCUSSION... /ISSUED 333 AM CST SAT DEC 20 2008/ DISCUSSION... .VERY COLD ARCTIC AIR MASS MOVING INTO KS FOR THE WEEKEND AND EARLY NEXT WEEK... ARCTIC COLD FRONT DROPPING INTO WESTERN KS/NE ATTM...AND WILL MAKE ITS WAY INTO NC KS BY 09Z AND BE ACROSS EASTERN KS BY THE MID MORNING HOURS. AS A RESULT...SOME NW COUNTIES ARE LIKELY CLOSE TO THEIR HIGH TEMPS FOR THE DAY BEFORE FALLING WITH THE FROPA. THINK WE CAN HOLD ON TO SOME MID 20S INTO THE LATE MORNING ACROSS SE ZONES WITH GOOD MIXING AHEAD OF FRONT AS IT COMES THROUGH. ENOUGH FRONTOGENESIS TO BRING POSSIBLY A FLURRY OR A BRIEF PERIOD OF FREEZING DRIZZLE BEHIND THE FRONT PASSAGE AND WILL CARRY FOR MORNING HOURS. TONIGHT/SUNDAY...CAA CONTINUES WELL INTO SUNDAY AFTERNOON WITH NORTHERN COUNTIES UNDER STRONGEST INFLUENCES. TEMPERATURES EXPECTED TO FALL INTO LOW SINGLE DIGITS TONIGHT. MODELS HAVE BACKED OFF SLIGHTLY ON THE WINDS AS HIGH PRESSURE RIDGE NOSING IN...BUT DESPITE THIS STILL MEET WIND CHILL ADVISORY CRITERIA NORTH OF I-70 AFTER 08Z AND WILL LIKELY NEED AN ADVISORY AS HAS BEEN PERSISTENT IN LAST FEW RUNS. CONDITIONS CONTINUE INTO THE MORNING HOURS ON SUNDAY...WITH FAR NE COUNTIES KEEPING WIND CHILLS BELOW -15 UNTIL AFTER MIDNIGHT MONDAY. AMBIENT TEMPERATURES SUNDAY RANGE FROM SINGLE DIGITS NE TO MID TEENS SOUTHWEST. COLD TEMPERATURES EXPECTED AGAIN MONDAY NIGHT AS MOSTLY CLEAR SKIES DROP MOST LOCATIONS NEAR 0. MID LEVEL WINDS INCREASE ON MONDAY IN ZONAL WESTERLY FLOW ACROSS THE ROCKIES. THIS BRINGS AN INCREASE IN CLOUD COVER THROUGH THE DAY UNDER WAA REGIME...THE COMBINATION OF WHICH SHOULD BRING AREA BACK INTO THE 20S FOR HIGHS. TUESDAY...285K ISENTROPIC CHART DEPICTS DIFFERENCE IN ONSET OF PRECIP. LLJ CRANKS UP OVER 50KTS BY 06Z TUESDAY ACROSS THE AREA IN RESPONSE TO APPROACHING WESTERN WAVE. GFS SATURATES LOW LEVELS ENOUGH BY 12Z TO GENERATE PRECIP WHILE NAM STILL DEPICTS 50-100MB PRESSURE DEFICITS. IF COLUMN CAN SATURATE IN LOW LEVELS MORE QUICKLY COULD HAVE SOME CONCERNS FOR ZL OR SLEET EARLIER. TOUGH CALL THIS FAR OUT AND WILL LEAVE DRY ATTM BUT NOTE FOR FUTURE RUNS. SIMILAR SITUATION TUESDAY AS WE HAD FOR END OF THIS PAST WEEK WHERE WARM AIR TRYING TO ERODE NORTHWARD IN BRISK SOUTHWEST FLOW ONLY TO BE REPLACED BY ANOTHER COLD FRONT FROM THE WEST. GFS SUGGESTS LIQUID PRECIP IN THE AFTERNOON...NAM SLIGHTLY SLOWER WITH NORTHWARD PROGRESSION OF THE WARMER AIR. WILL CARRY RAIN/SNOW CHANCES NOTING THAT SLEET AND ZR ALSO POSSIBLE DEPENDING ON AMOUNT AND TIMING OF LINGERING COLD AIR. MADE NO CHANGES BEYOND TUESDAY. WEDNESDAY STILL HOLDS POTENTIAL FOR SOME ACCUMULATING SNOWFALL AS SHORTWAVE AND ASSOCIATED SFC LOW PRESSURE LIFTS OUT OF THE TEXAS PANHANDLE INTO THE UPPER MIDWEST IN THE EARLY MORNING HOURS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Dec 20, 9:06 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 906 AM CST SAT DEC 20 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-211515- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 906 AM CST SAT DEC 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG ARCTIC COLD FRONT WILL MOVE QUICKLY SOUTHEAST ACROSS THE ENTIRE REGION THIS MORNING. SOME LIGHT SNOW OR LIGHT FREEZING DRIZZLE WILL BE POSSIBLE AS THE FRONT PASSES...WHICH COULD CAUSE SLICK SPOTS ON ROADWAYS. TEMPERATURES WILL FALL THROUGH THE DAY...AND WILL BE IN THE SINGLE DIGITS BY TONIGHT. AFTER MIDNIGHT TONIGHT...BRISK NORTHWEST WINDS OF 10 TO 20 MPH WILL COMBINE WITH SINGLE DIGIT TEMPERATURES AND BRING WIND CHILL READINGS DOWN TO 15 TO 20 DEGREES BELOW ZERO...MAINLY NORTH OF INTERSTATE 70. THESE TEMPERATURES COULD BE DANGEROUS WITH PROLONGED EXPOSURE OUTDOORS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BITTERLY COLD WIND CHILLS FROM 15 TO 20 DEGREES BELOW ZERO MAY CONTINUE ACROSS EXTREME NORTHEAST KANSAS INTO THE EARLY MORNING HOURS ON MONDAY. THERE IS A CHANCE FOR LIGHT ACCUMULATION OF SNOW ACROSS THE REGION WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Wind Chill Advisories in Kansas, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.